Go to navigation Go to content Healthmark Foot & Ankle Associates

Fungal Meningitis Outbreak

Posted on Nov 08, 2012

On Spetember 26th three batches of injectable steroid medication were recalled after a string of fungal meningitis outbreaks occurred throughout the United States. The Center for Disease Control (CDC) has been doing an on-going investigation of the outbreak which has affected nearly 425 people, in 19 different states.

 

This case of fungal meningitis is not contagious and may not infect everyone who has exposed to it. If you think you may have been treated with a steroid injection, some time in September contact the physician to inquire if their facility received any such infected medical materials. There were only two facilities in the state of Pennsylvania affected by the recalled medications; in Altoona and Jefferson Hills, PA.

 

The source of the deadly disease has been identified as the New England Compounding Center of Massachusetts. Production of the preservative-free methylprednisolone acetate used as a spinal epidural medication has come to a halt until further notice.

 

It is important to understand that other injectable medications have not been affected by this outbreak. It has been deemed safe to receive all forms of vaccines and medical injections.The CDC has identified where many of the infected lots of medication have gone to and are working tirelessly to maintain control on this incident that has taken over 30 lives.

According to the CDC, Meningitis is swelling of the protective membranes, or meninges, covering the brain and spinal cords.

Furthermore, the CDC has addressed the symptoms of fungal meningitis:

During this outbreak, many patients with fungal meningitis had only a few mild symptoms. Most had headache, and some have had fever, nausea, and light sensitivity. Patients and clinicians need to remain vigilant for onset of symptoms because fungal infections can be slow to develop.

If you had an epidural steroid injection since May 21, 2012, and have any of the following symptoms, talk to your doctor as soon as possible.

  • New or worsening headache

  • Fever

  • Sensitivity to light

  • Stiff neck

  • New weakness or numbness in any part of your body

  • Slurred speech

  • Increased pain, redness or swelling at your injection site [1]

 

The medical professionals at Healthmark Foot and Ankle have been following the outbreak for several weeks now. All of our injections are safe for use. Our facilities have not received any medications from the New England Compounding Center that was affected back in September. As per usual, we have been making sure that every piece of equipment and medication that enter our facilities are safe for use. If you have any questions or concerns please contact Healthmark Foot and Ankle:

 

Media, PA: 610-357-5652

Phoenixville, PA: 610-933-8644




This map shows the states that had medical facilities exposed to the outbreak.

 

Read More About Fungal Meningitis Outbreak...